MAUDE Adverse Event Report: ORTHOFIX SRL XCALIBER BONE SCREW L 260/40 MM THREAD D 6.0-5.6MM

ORTHOFIX SRL XCALIBER BONE SCREW L 260/40 MM THREAD D 6.0-5.6MM
Model Number 912640
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 12/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records orthofix srl checked the internal records related to the controls made on the device code 912640 lot 27499209 before the market release.No anomalies have been found.The original lot, manufactured in 2018 was comprised of 100 units.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: the device involved in this event has not been returned to orthofix srl yet.The technical evaluation will be performed as soon as the device is made available.Medical evaluation: the information available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the technical evaluation are available.As soon as the results of the investigation become available, orthofix srl will provide you with a follow up report.Orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6) general hospital.Surgeon name: dr (b)(6).Date of surgery: (b)(6) 2019.Body part to which device was applied: femur.Surgery description: fracture treatment.Patient information: unknown.Problem observed during: clinical use on patient/intraoperative.Type of problem: device functional problem.Event description: the 260/40 schanz pin broke down while inserting in the femur.Predrilling was done already.The pin was too tight to insert.Then it got bent.While retrieving the pin, it broke down.The complaint report form also indicates: the device failure had adverse effects on patient: un-retrieved device fragments.The initial surgery was not completed with the device.A replacement device was immediately available to complete surgery.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.Copies of the x-ray images are available.Patient current health condition: unknown.Manufacturer reference number: (b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records orthofix srl checked the internal records related to the controls made on the device code: 912640, lot: 27499209 before the market release.No anomalies have been found.The original lot, manufactured in 2018 was comprised of (b)(4) units.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: the portion of the broken screw returned, received on 22nd january 2020 was examined by orthofix srl quality engineering department.The device was subjected to visual and dimensional check as per orthofix srl specification.The visual check confirmed that the screw thread is broken and that the threaded area is deformed/bent in respect to the screw main axis.The dimensional check did not show any anomalies, with the exception of the missing portion of the thread.The raw material analysis confirmed that the screw is compliant with orthofix srl specifications.It was not possible to perform the functional check as the device is damaged.Medical evaluation: the information made available on the case together with the results of the technical investigation, was sent to our medical evaluator.Please find below an extract of the medical evaluations performed.31 december 2019.Breakage of these bone screws is excessively rare.The complaint form states that the screw was becoming too tight to insert.When they persisted it bent and then broke.It is possible that they were using a mechanical driver to insert the screw.I have seen exactly this happen when a screw like this was being inserted into a femur with a power driver.The surgeon should be reminded of §11 and §13 in warnings and precautions in the latest version of pq_exf.Pq exf s (b)(6): warnings and precautions: 11.Self-drilling screws with a thread diameter of 5.00 mm or above should never be inserted with a power tool, but always by hand or with a hand drill.13.The xcaliber bone screws are designed to be self-drilling, and direct insertion with a hand drill is advised in most cases.However, when insertion of self-drilling screws is performed in diaphyseal bone, pre-drilling is recommended; use a 4.8 mm drill bit through a drill guide when the bone is hard; when the bone quality is poor, or in the metaphyseal region where the cortex is thin, a 3.2 mm drill bit should be used.Screw insertion, whether or not pre-drilling has been performed, should always be with the hand drill or t-wrench only.It is important that moderate force is applied for the screw to gain entry into the first cortex.Insertion can be completed with the t-wrench.Diaphyseal bone screws should always be inserted in the centre of the bone axis, to avoid weakening it.In all cases the surgeon should be mindful of the amount of torque required to insert the screw.If it seems tighter than usual, it is safer to remove the screw and clean it, and drill the hole again with a 4.8 mm drill bit, even if it has already been used.This screw broke at the entry into the first cortex.The screw was close to the mid-diaphysis of the femur, which is the strongest bone in the body.24 february 2020 with the outcome of the technical analysis this technical analysis shows that the screw was originally to specification both in dimensions, material and hardness.It also shows clearly that the screw failed because of a torsional overload.The screw failed because it was subjected to a torsional load beyond the design criteria, while it was being screwed into a femoral diaphysis.As already stated, this is a position where the surgeon must take particular care during insertion to avoid torsional breakage, which in fact is very rare with these bone screws.Final comments: the results of the technical evaluation evidenced that the returned device was originally conforming to orthofix design specification, with the exception of the missing portion of the thread.According to the findings, the fractographic clues, specifically the ductile fracture morphology with scraping, indicates a torsional overload breakage, originating inside the thread grooves, associated with a small flexural component, with also secondary cracks found in adjacent thread roots.Orthofix srl can conclude that the failure occurred is attributable to an excessive torque applied during insertion.Orthofix would like to remind that the instructions for a correct insertion of a bone screw is included in the instruction for use leaflet, ref: pq scr.An extract is reported below."10.The xcaliber bone screws are designed to be self-drilling, and direct insertion with a hand drill is advised in most cases.However, when insertion of self-drilling screws is performed in diaphyseal bone, pre-drilling is recommended; use a 4.8mm drill bit through a drill guide when the bone is hard; when the bone quality is poor, or in the metaphyseal region where the cortex is thin, a 3.2mm drill bit should be used.Screw insertion, whether or not pre-drilling has been performed, should always be with the hand drill or t-wrench only and through a screw guide.It is important that moderate force is applied for the screw to gain entry into the first cortex.Insertion can be completed with the t-wrench.Diaphyseal bone screws should always be inserted in the centre of the bone axis, to avoid weakening it.In all cases the surgeon should be mindful of the amount of torque required to insert the screw.If it seems tighter than usual, it is safer to remove the screw and clean it, and drill the hole again with a 4.8mm drill bit, even if it has already been used." orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6).Date of surgery: on (b)(6) 2019.Body part to which device was applied: femur.Surgery description: fracture treatment.Patient information: unknown.Problem observed during: clinical use on patient/intraoperative.Type of problem: device functional problem.Event description: the 260/40 schanz pin broke down while inserting in the femur.Predrilling was done already.The pin was too tight to insert.Then it got bent.While retrieving the pin, it broke down.The complaint report form also indicates: the device failure had adverse effects on patient: un-retrieved device fragments the initial surgery was not completed with the device.A replacement device was immediately available to complete surgery.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.Copies of the x-ray images are available.Patient current health condition: unknown.Further information received on 12th february 2020 from the local distributor: the portion of the device fragments is left on the patient.The other portion was sent to orthofix for technical analysis.The patient is doing well.Manufacturer reference number: (b)(4).

Brand Name
XCALIBER BONE SCREW L 260/40 MM THREAD D 6.0-5.6MM
Common Device Name
XCALIBER BONE SCREW L 260/40 MM THREAD D 6.0-5.6MM
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key9568638
Report Number9680825-2019-00094
Device Sequence Number13535054
Product Code JDW
UDI-Device Identifier18032568861549
UDI-Public(01)18032568861549(11)181130(10)27499209
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K955848
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number912640
Device Catalogue Number912640
Device Lot Number27499209
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2020
Initial Date Received by Manufacturer 12/17/2019
Supplement Date Received by Manufacturer02/12/2020
Initial Report FDA Received Date01/09/2020
Supplement Report FDA Received Date02/28/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;